Log In

Forgot Password?

OR

Not a member? Continue as a nonmember.

Become a Member

By becoming a member of the AAN, you can receive exclusive information to help you at every stage of your career. Benefits include:

Join Now See All Benefits

Loading... please wait

Abstract Details

A Case of Hydroxychloroquine-Induced Neuromyopathy Causing Severe Ventilatory Failure
Neuromuscular and Clinical Neurophysiology (EMG)
P9 - Poster Session 9 (5:30 PM-6:30 PM)
10-013

Hydroxychloroquine (HCQ) induced neuromyopathy is a well-documented but rare side effect of HCQ. Here, we discuss a case of HCQ-induced neuromyopathy culminating in respiratory failure. There are few documented cases of fulminant respiratory failure requiring mechanical ventilation due to this severe neuromuscular complication of HCQ.

We present a case of HCQ-induced neuromyopathy culminating in reversible respiratory failure.

A 58-year-old female with systemic lupus erythematous on HCQ for 15 years presented with peripheral edema and acute respiratory failure requiring intubation. She was admitted to the cardiovascular ICU for acute heart failure workup. Neurology was involved to help consider neuromuscular etiologies given the slightly restrictive pattern of respiratory failure. On exam, she had facial weakness and MRC grade 4/5 throughout without clear proximal or distal pattern. Reflexes were 1+ throughout.  Acetylcholine receptor antibodies, anti-muscle-specific kinase antibodies, and voltage gated calcium channel antibodies were normal. Creatine kinase and aldolase were slightly elevated at 228 U/L and 9.1 U/L respectively.   Concentric needle electromyography of the left vastus lateralis demonstrated low amplitude motor units of increased complexity but without early recruitment.  

Muscle biopsy demonstrated internal accumulation of lysosomal vacuoles and glycogen in many myofibers. Electron microscopy showed curvilinear bodies, a characteristic finding in HCQ-induced myopathy.   Testing for other causes of lysosomal storage diseases, which can have similar histologic findings, was negative. HCQ was discontinued. Within weeks of discontinuing HCQ the patient was weaned from mechanical ventilation and was ambulating with a walker.

Our case underscores the importance of a high clinical suspicion for HCQ toxicity in the setting of respiratory failure in patients with risk factors. Increased awareness of HCQ neuromuscular toxicity marked by muscle weakness with possible ventilatory failure may lead to early recognition and treatment of a reversible condition. Furthermore, thorough evaluation of a patient’s pharmacopeia, including longstanding, previously tolerated medications, is paramount.

Authors/Disclosures
Paul Daniel Crane, MD (University of Colorado)
PRESENTER
Dr. Crane has nothing to disclose.
Kelsey Rachel Barrell, MD Dr. Juster-Switlyk has nothing to disclose.
Joshua M Klonoski Joshua M Klonoski has nothing to disclose.
Kyle Mahoney, MD (Johns Hopkins University) The institution of Dr. Mahoney has received research support from Viela Bio.